Our site is undergoing some routine maintenance.

If you find a feature you need is not functioning, please contact us.

Treatments & Adverse Drug Reactions - DementiaGuide.com
   
Home Learn Track Join Bookmark Search Print Help

About Dementia
Treatments for Dementia

Adverse Drug Reactions

Medicines and drugs are prescribed by your doctor to treat and manage illness and disease. Sometimes, medications do not work the way they are supposed to and can cause problems. An adverse drug reaction (ADR) is defined as a harmful or unintended reaction to a drug that is prescribed to you by a doctor in the correct amount and taken correctly. ADRs are quite common. A French study of 2067 adults reported that 14.7% experienced drug reactions to one or more drugs (Vervloet and Durham, 1998). Fatal drug reactions occur in only 0.1% of medical inpatients. The drugs which are usually responsible are antibiotics, non-steroidal anti-inflammatories (NSAIDs), and neuroleptics.

Anyone can experience an ADR. People who take more than three or four medications everyday are more likely to have an ADR. This is because there is a higher likelihood of interferences between drugs causing ineffectiveness or harmful reactions. It is a good idea to work with your family doctor to try to limit the medications you are on at one time. If you have more than one doctor, make sure that you tell each of your doctors about all the medicines that you are taking. It is a good idea to try to only go to one drug store so that your pharmacist gets to know you and all of the medicines that you take. Medicines that do not need a prescription , such as vitamins, health food products and herbs can also cause adverse reactions, so tell your doctor or pharmacist if you are using these as well. Make sure that you never take old medicines, even those you have used before. Just because you did not have an adverse reaction then, does not mean you will not have one now. Never use medicines that were prescribed for a friend or relative. You may be on a different combination of drugs that could cause an adverse reaction. Or you may react differently to the medicine than the other person did.

Be aware of changes in your body and tell your family doctor if there is any change in symptoms. Common ADRs are skin rash, easy bruising, bleeding, severe nausea and vomiting, diarrhea , constipation , confusion and breathing difficulties. Reactions can be immediate, accelerated, which occurs within three days, or late-occurring which occurs after more than three days of using the drug. The most common adverse reaction is a rash. ADRs occur most often in young and middle aged adults, and are twice as common in women. Asthma and pregnancy can cause even greater adverse reactions to drug. If you experience what you think to be an ADR, go immediately to your family doctor. They may tell you to stop taking the medication so that the reaction will go away by itself. The doctor may prescribe a different medication to treat the reaction. Always make sure you talk to your doctor first before stopping a medication. Never stop taking it on you own.

See Also:
About Dementia > Treatments for Dementia > Neuroleptics
Learn Track Join About Us Contact Information Dementia Community Site Map
Last updated September 13, 2017
©2006 DementiaGuide Inc.
Terms of Use Your Privacy